Utah, 2007Winter Storm and Heavy Snow in Utah, April 18 to 20, 2007
April 18 to 20, 2007 · NWS SLC · 5 events in 5 counties and zones
A strong cold front moved across northern Utah during the morning of the 18th. Precipitation rapidly changed to snow down to the valley floors along the Wasatch Front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across northern Utah during the morning of the 18th. Precipitation rapidly changed to snow down to the valley floors along the Wasatch Front. Widespread snow continued into the overnight hours, before tapering off early on the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 18, 5:11 AM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Apr 18, 5:11 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 AM MDT WED APR 18 2007
.SYNOPSIS...A STRONG COLD FRONT WILL CROSS UTAH TODAY WITH A COLD
MOIST AND UNSTABLE AIRMASS CONTINUING OVER THE AREA TONIGHT. THE NEXT
IN A SERIES OF PACIFIC STORMS WILL AFFECT THE GREAT BASIN LATE FRIDAY
INTO SATURDAY.
&&
.DISCUSSION...THE MAIN COLD FRONT LAYS ACROSS THE GREAT SALT LAKE AT
THIS TIME AND WILL PUSH INTO THE NRN WASATCH FRONT SHORTLY. IT IS ON
TRACK TO ARRIVE AT SLC ABOUT 13Z AND WILL PUSH INTO SWRN UT BEFORE
NOON. OUTFLOW FROM ACTIVE CONVECTION BROUGHT WIND SHIFTS TO PORTIONS
OF THE NORTHERN WASATCH FRONT OVERNIGHT BUT THIS HAS NOW MOSTLY
LIFTED INTO ID.
PRECIP SHOULD FILL BACK IN ALONG AND BEHIND THE COLD FRONT ONCE IT
REACHES THE WASATCH FRONT AND WILL EITHER MIX WITH OR CHANGE OVER TO
SNOW DOWN TO THE VALLEY FLOORS NOT LONG AFTER IT STARTS. DONT
EXPECT MUCH IN THE WAY OF ACCUMULATION THIS MORNING...MAYBE AN INCH
OR TWO OFF PAVEMENT SURFACES BY MIDDAY.
THE PRECIP WITH THIS SYSTEM HAS BEEN ADVERTISED TO ARRIVE IN TWO
PARTS AND THIS IS HOLDING TRUE SO FAR THIS MORNING. THE INITIAL BAND
ACCOMPANIES THE COLD FRONT AND SHOULD REACH DOWN TO ABOUT CDC ALTHO
THE BULK OF THE PRECIP WILL BE NORTH OF ABOUT DELTA. THE SECOND PART
ACCOMPANIES THE COLD POOL ALOFT NEAR THE CORE OF THE UPPER LOW AND
ARRIVES IN NORTHERN UTAH LATE THIS AFTERNOON OR EARLY THIS EVENING.
I EXPECT A BREAK BETWEEN THE FRONTAL BAND AND THE COLD CORE SHOWERS
FOR A TIME THIS AFTERNOON ALTHO CONVECTIVE INSTABILITY COULD FILL
THAT IN. THE COLD CORE SHOWERS WILL BE LIMITED TO NORTHERN
PORTIONS OF THE AREA AND SHOULD BE ALL SNOW. IT IS POSSIBLE THAT
ACCUMULATIONS COULD BE SUFFICIENT FOR AN ADVISORY BUT THERE IS
ENOUGH UNCERTAINTY ON HOW ORGANIZED THESE SHOWERS WILL BE TO WARRANT
HOLDING OFF ON ANY ADDITIONAL HIGHLIGHTS FOR NOW. THE CURRENT
WARNING FOR THE NRN MTNS LOOKS GOOD AND I DID ISSUE A SNOW ADVISORY
FOR THE MTN VALLEYS FOR THE PRECIP WITH THE FRONTAL BAND AS IT
SHOULD PRODUCE SIGNIFICANT ACCUMULATIONS THERE.
WINDS WILL BE STRONG ON BOTH SIDES OF THE FRONT AND SHOULD REACH
ADVISORY LEVELS AHEAD OF IT OVER THE SOUTH AND SOUTHEAST. BEHIND
IT...WINDS WILL BE STRONG IN THE WEST DESERTS FOR 2-3 HOURS AFTER
THE FRONT PASSES. ALSO EXPECT STRONG POST FRONTAL WINDS IN UTAH
COUNTY...AND IN THE UINTA BASIN AND THE CASTLE COUNTY BETWEEN
PRICE AND EMERY. THERE ARE A NUMBER OF HIGHLIGHTS FOR THE WINDS
EITHER CURRENTLY IN EFFECT OR THAT GO INTO EFFECT DURING THE DAY.
ALTHO THE TEMPS WILL BE COLD ENOUGH FOR WASATCH FRONT VALLEY SNOW...
A HARD FREEZE IS NOT LIKELY AS THERE WILL BE CONSIDERABLE PRECIP AND
CLOUD COVER THROUGH THE NIGHT TONIGHT.
THE WHOLE SYSTEM MOVES OUT THU MORNING BUT THE NEXT TROF IS ON OUR
DOORSTEP AND SHOULD SPREAD PRECIP BACK INTO WESTERN PORTIONS OF THE
AREA BY FRI AFTERNOON. THIS NEXT TROF IS LESS ORGANIZED AND NOT AS
COLD BUT SHOULD BRING FAIRLY WIDESPREAD PRECIP FRI NIGHT INTO SAT.
YET ANOTHER LOW IS FORECAST TO BRING VALLEY RAIN AND MTN SNOW TO
MUCH OF THE FORECAST AREA SUN AFTERNOON THRU MON.
&&
.AVIATION...COLD FRONT LYING ACROSS THE GREAT SALT LAKE WILL MOVE
ACROSS SLC TERMINAL BETWEEN 1300Z AND 1330Z. ISOLATED THUNDERSTORMS
HAVE OCCURRED BEHIND THE COLD FRONT SO THERE IS ABOUT A 30 PERCENT
THAT A THUNDERSTORM WILL AFFECT THE SLC TERMINAL THIS MORNING. IFR
CONDITIONS ARE LIKELY TO OCCUR BETWEEN 15Z AND 18Z DUE TO
MODERATE SNOW AND LOW CEILINGS. THERE WILL BE AN HIATUS THIS
AFTERNOON BUT WEATHER WILL BACK IN THIS EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 8 AM THURSDAY FOR UTZ007>009.
SNOW ADVISORY UNTIL 4PM TODAY FOR UTZ006.
WIND ADVISORY UNTIL NOON TODAY FOR
UTZ003>005-UTZ014>016.
WIND ADVISORY UNTIL 6 PM TODAY FOR UTZ017.
WIND ADVISORY UNTIL 7 PM TODAY FOR UTZ013-018>021.
WIND ADVISORY FROM 1 PM UNTIL 7 PM TODAY FOR UTZ011-012.
WY...NONE.
&&
WILENSKY/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Apr 18, 5:35 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 AM MDT WED APR 18 2007
UTZ001>021-WYZ021-191000-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
635 AM MDT WED APR 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A VIGOROUS PACIFIC COLD FRONT WILL CROSS UTAH TODAY BRINGING
WIDESPREAD RAIN AND SNOW TO THE NORTH AND MUCH COLDER AIR TO THE
ENTIRE AREA. PRECIPITATION WILL CONTINUE OVER THE NORTH INTO
THURSDAY WITH SIGNIFICANT AMOUNTS OF SNOW FOR THE NORTHERN MOUNTAINS
AND MOUNTAIN VALLEYS OF UTAH. REFER TO THE LATEST WINTER WEATHER
STATEMENTS FOR ADDITIONAL DETAILS.
SNOW IS ALSO EXPECTED IN THE NORTHERN VALLEYS TODAY AND TONIGHT WITH
LOCAL ACCUMULATIONS POSSIBLE...PARTICULARLY TONIGHT.
STRONG WINDS WILL BOTH PRECEDE AND FOLLOW THE COLD FRONT ACROSS THE
STATE. SEE THE LATEST NON PRECIPITATION STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STORM SYSTEM WILL IMPACT THE AREA FRIDAY AFTERNOON INTO
SATURDAY BRINGING ADDITIONAL WIDESPREAD MOUNTAIN SNOW AND VALLEY
RAIN. SIGNIFICANT SNOW ACCUMULATIONS ARE AGAIN POSSIBLE IN ALL OF THE
MOUNTAINS FROM THIS NEXT STORM.
YET ANOTHER SYSTEM WILL MOVE THROUGH THE REGION SUNDAY THROUGH MONDAY
BRINGING ANOTHER ROUND OF VALLEY RAIN AND MOUNTAIN SNOW.
CHECK LATER FORECASTS AND STATEMENTS FOR UPDATES ON THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 18, 6:41 AM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
741 AM MDT WED APR 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM NON-TSTM WND GST 23 NE IBAPAH 40.28N 113.70W
04/18/2007 E67.00 MPH TOOELE UT MESONET
WEST SALT FLATS MESONET SENSOR
0104 AM NON-TSTM WND GST 7 NNE CLIVE 40.76N 113.01W
04/18/2007 E60.00 MPH TOOELE UT MESONET
I-80 GRASSY SENSOR
&&
MPSEvent by event
2 winter storm, 1 winter weather, 1 high wind, 1 heavy snow. Local standard time, as filed.
Winter Weather, Northern Wasatch Front/Brigham City/Ogden Bountiful
- When
- April 18, 9:00 AM MST to 9:00 PM MST
- Where
- Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
- Reported by
- Trained Spotter
A band of heavy snow brought 1 to 2 inches per hour during the late morning and early afternoon. Seven inches fell along the North Salt Lake bench, six inches fell in Layton, and 5 inches fell in South Ogden.
High Wind, Great Salt Lake Desert and Mountains/Wendover/Snowville
- When
- April 18, 9:00 AM MST to 11:00 PM MST
- Where
- Great Salt Lake Desert and Mountains/Wendover/Snowville forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
West Salt Flats gusted to 76 miles per hour, while Hat Island reached 73 miles per hour.
Winter Storm, Wasatch Mountains I80 North
- When
- April 18, 6:00 PM MST to April 20, 9:00 AM MST
- Where
- Wasatch Mountains I80 North forecast zone
- Reported by
- Mesonet
Ben Lomond SNOTEL received 2.8 inches snow-water equivalent, or about 24 inches of snow, with temps below 28 degrees Fahrenheit. Elsewhere, Snowbasin Mid-bowl sensor collected 1.99 inches water, and Ogden Peak had a wind gust to 81 miles per hour.
Winter Storm, Wasatch Mountains South of I80
- When
- April 18, 9:00 PM MST to April 19, 9:00 AM MST
- Where
- Wasatch Mountains South of I80 forecast zone
- Reported by
- Trained Spotter
Snowfall of 15 to 18 inches was reported at various sites near Alta and Snowbird, including 9 inches in 6 hours at Alta Lifts.
Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber
- When
- April 18, 11:00 PM MST to April 19, 11:00 AM MST
- Where
- Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
- Reported by
- Trained Spotter
Morgan reported 11 inch total, including 6 inches in 4 hours during the evening.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Colorado, April 18, 20072 injured · $125,000 · 55 kt wind · 2 events
- High Wind in Arizona, April 18, 200761 kt wind · 10 events
- Coastal Flood in New Jersey, April 18 to 21, 20074 events
- Cold in California, April 18, 20072 events
- High Wind in California, April 18, 200761 kt wind · 2 events
- Coastal Flood in Pennsylvania, April 18 to 21, 20072 events
- High Wind in Montana, April 18, 200750 kt wind · 2 events
- High Wind in California, April 18, 200751 kt wind · 2 events
- Astronomical Low Tide in Delaware, April 18, 20072 events
- Hail in Montana, April 18, 20071 in hail · 2 events
- Astronomical Low Tide in Delaware, April 18 to 20, 20072 events
- Hail and Damaging Wind in Wyoming, April 18, 2007$5,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27429, 27430, 26098, 26094, 26101.